Alert archive / New Jersey / Special Weather Statements in 2020

Special Weather Statement, NWS Philadelphia/Mount Holly

June 3, 2020Somerset County, New Jersey

NWS Philadelphia/Mount Holly issued this special weather statement at Jun 3, 2020, 1:08 AM EDT for Somerset County, New Jersey. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2020, 1:08 AM EDT (05:08 UTC)
Expired
Jun 3, 2020, 1:45 AM EDT
In force
37 min
Issued by
NWS Philadelphia/Mount Holly

County Somerset County, NJ

The radar

The Philadelphia radar (KDIX), 79 km from the middle of the area, began a volume at 05:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 5.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2020-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2020-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1692 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

168 
WWUS81 KPHI 030508
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
108 AM EDT Wed Jun 3 2020

NJZ007>010-030545-
Morris-Hunterdon-Somerset-Warren-
108 AM EDT Wed Jun 3 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MORRIS...
NORTHEASTERN HUNTERDON...EAST CENTRAL WARREN AND SOMERSET COUNTIES...

At 107 AM EDT, a strong thunderstorm was located near Oxford, or 17
miles northeast of Easton, moving southeast at 45 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Somerville, Bridgewater, Middlesex, Bound Brook, Manville,
Hackettstown, Washington, High Bridge, Peapack And Gladstone, Oxford,
Chester, Lebanon, Califon, Far Hills, Millstone, Flagtown, Long
Valley, Belle Mead, Martinsville and Great Meadows-Vienna.

This includes the following highways...
 Interstate 287 in New Jersey between mile markers 11 and 27.
 Interstate 78 in New Jersey between mile markers 20 and 38.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4057 7453 4054 7451 4041 7464 4082 7502
      4091 7488 4061 7444
TIME...MOT...LOC 0507Z 317DEG 38KT 4081 7492 

$$

PO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jun 2, 9:35 PM EDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jun 2, 9:35 PM EDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
935 PM EDT Tue Jun 2 2020

.SYNOPSIS...
A warm front lifts north and east of our area later tonight. A cold
front approaches our region Wednesday as low pressure moves out of
the Great Lakes. That front is expected to become nearly stationary
and remain over the Mid-Atlantic region through the end of the week.
Another cold front will then approach Friday or Saturday as low
pressure moves out of the Great Lakes. High pressure should finally
start to build back in from the west by later in the weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 930 PM, a warm front continues to organize to our west and
southwest. This front will lift across our region later tonight.
Ongoing low-level warm air advection and the presence of
northwesterly flow aloft is resulting in cloudiness across the area.
This is thinning some to the west and southwest, therefore at least
across the southern portions of the area overnight the clouds may
thin out for a time. A subtle short wave embedded in the northwest
flow aloft along with the increasing warm air advection is resulting
in a few sprinkles or brief showers, however these are quickly
moving offshore. The 00z Sterling, VA and Upton, NY RAOBs showed
rather dry air still below about 850 mb.

Otherwise, convection developing as of this writing across western
New York and adjacent Canada is associated with a stronger short
wave and a 60-70 knot 500 mb jet max. It is this feature that is
forecast to dive southeastward through the overnight, spreading some
showers and thunder into parts of our area. It still looks like
northeast Pennsylvania to northern New Jersey has the greatest
chance of seeing some convection overnight, however some of this may
spill farther south toward the Philadelphia metro in the wee hours
of Wednesday morning. The coverage and intensity farther south and
east from northeast Pennsylvania is lower confidence as convection
may outrun the incoming instability axis. Made some tweaks with this
update to keep the forecast current with the latest observations and
trends.

Otherwise, instability (mostly elevated) is forecast to be on the
increase with values rising to and above 1000 J/kg late tonight.
This is expected to lead to an area of showers and some
thunderstorms, especially across the northern half of the area.
There will be enough shear of 40-50+ knots given an increase in the
flow around 850 mb to potentially lead to some stronger storms
overnight. The CAPE profile on the forecast soundings are thin but
fairly tall therefore updraft strength may be on the weaker side.
There is the potential for some small hail though with a stronger
core, and if a stable layer near the surface is weak or non-existent
then locally gusty winds will be possible. PW values increase to
1.25-1.5 inches, so there will be a possibility of brief heavy
rainfall with the stronger cores.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
On Wednesday, there will be a couple of rounds of showers and
thunderstorms, with the possibility of some storms becoming severe.
After the overnight showers and thunderstorms move offshore by
daybreak, a few hours of rain free conditions are expected as the
warm front will have lifted to our north and we will be in between
short waves/vorticity impulses. There may actually even be some
partial clearing through the morning hours. However, this will be
temporary as the first of a couple of short waves/vorticity impulses
move into the area by midday, while a pre-frontal trough develops
and moves across the area as well. With CAPE values remaining in the
1000-2000 J/kg range, an area of showers and thunderstorms is
expected to move across the area, especially northeast Pennsylvania
and northern/central New Jersey by late morning into early
afternoon. As the afternoon progresses and we approach the evening
hours, the cold front will be slowly moving into the area while
slowing down. Showers and thunderstorms are then expected to develop
along the cold front as it sags southward and a couple of more short
waves/vorticity impulses move across the area. With the instability
forecast, plus shear values of 35-45+ knots, some storms will have
the potential to become severe. The flow is fairly unidirectional,
and with 700-500 mb winds of 40-50 knots, damaging winds will likely
be the main threat. However, with mid-level lapse rates of 7.0-7.5
C/km, there will also be the chance for some large hail for the
tallest storms even though the freezing level/wet bulb 0 heights are
fairly high.

The thunderstorms will continue into the evening hours as the front
begins to stall across the area. Instability will begin to wane
during the evening hours progress, therefore the threat for more
widespread thunderstorms and severe weather will diminish as the
evening moves into the overnight hours, although there will be a
chance of showers through the night as multiple vorticity impulses
move across the area.

Also, the heat and humidity builds. Temperatures will warm well into
the 80s, even lower 90s for some areas. However, dewpoints will be
low enough to keep heat index values from reaching Heat Advisory
criteria, although it will be a hot and humid day.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Heading into Thursday the region will be dominated by a stalled
frontal boundary. The question is where will that boundary
eventually stall and then the dominos will start to fall as a
result. Based on a consensus of the guidance there is still too
much spread to feel confident in exactly where the front stalls,
however we are increasing in confidence in the overall threat
of heavy rainfall.

From a synoptic standpoint, we'll be under zonal flow aloft with a
modest west to east jet axis to our north. By Thursday morning,
the right rear entrance region will be generally over western
to west central PA. We'll see upper level divergence moving over
northern VA into DelMarVa through the day which should promote
modest lift locally. While this happens, we'll see moisture
increase from the south and west and becomes maximized in a
narrow ribbon somewhere along the Maryland/PA state boundary.
The strongest axis of 850mb- 300mb moisture transport pushes
right over the PHL metro area and we'll see PWATS in the area of
1.7" to 1.8". The other fly in the ointment is that the mean
flow aloft will become parallel to the surface boundary meaning
training storms will be possible. Projecting out the potential
speed of storms, BUFKit soundings suggest MBE vectors will drop
below 15 kts for portions of the region. This suggests that we
could have slow moving training storms capable of maximizing
efficient rain. While basin wide averages could be quite small,
we could certainly see an axis of convective rainfall on the
order of 1-2 inches and perhaps up to 2-3 of a highly localized
region. Based on coordination with WPC and surrounding offices,
WPC has bumped up the D3 marginal risk to include the PHL metro
and areas south. We'll certainly continue to monitor and
evaluate where the threat for highest rainfall will end up being
maximized, or hopefully instead the threat doesn't materialize!

Heading into the weekend, the pattern remains unsettled and active.
We'll see several rounds of scattered showers and diurnally driven
thunderstorms. Forcing remains around the stalled frontal boundary
and the boundary eventually slides offshore as a weak upper level
trough pushes a stronger cold front through the region Friday night
into Saturday.

We should see a reprieve in the active weather starting the new week
as high pressure and quiet sensible weather returns. Temps should be
a tad on the chilly side to start next week but it will be under
light winds and clear skies.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Rest of tonight...VFR overall. Some showers and thunderstorms should
arrive from the northwest mainly after 05z and potentially impact
briefly the ABE area to just north of PHL. Included a VCSH at most
terminals for now. Southwest winds less than 10 knots. Low
confidence regarding thunder given uncertainty with the coverage.

AMD NOT SKED for the RDG TAF continues due to a comms issue.

Wednesday...VFR overall. Some showers or a thunderstorm may be
around very early, then more widespread showers and thunderstorms
should occur later in the afternoon. Any showers or thunderstorms
could lead to a brief period of MVFR or IFR conditions, and a
stronger storm may produce wind gusts to or above 40 knots. West-
southwest or west winds increase to 12-15 knots, with later morning
and afternoon gusts to 20-25 knots. Low confidence on thunderstorm
details including specific timing, therefore included a VCTS for now
at most terminals.

Wednesday night...Mostly VFR. However, there will be a chance of
showers and thunderstorms continuing into the evening hours. Wind
gusts will diminish by sunset. Moderate confidence.

Outlook...
Thursday...Prevailing VFR, with a period of MVFR/IFR Thursday
afternoon and evening with showers and storms. Highest chances
for prevailing reduced visibilities will be from PNE/PHL south.
Light northwesterly winds becoming light southwesterly in the
afternoon then light and variable overnight. Low to moderate
confidence.

Friday and Saturday...Generally VFR, but additional rounds of
showers and thunderstorms are possible and could impact the TAF
sites especially Friday. Light southwesterly winds Friday
becoming light northwesterly on Saturday. Moderate confidence.

&&

.MARINE...
Tonight...Conditions expected to remain below advisory criteria.

Wednesday...Conditions expected to remain below advisory
criteria, although winds will increase with gusts to around 20
knots at times. A low level inversion is expected to keep the
stronger winds from mixing down. Shower and thunderstorm chances
increase mainly late in the day, and some thunderstorms could
produce wind gusts greater than 35 knots.

Wednesday night...Conditions are expected to remain below
advisory criteria, although winds could continue to gust around
20 knots at times. A chance of showers and thunderstorms
continues into the evening hours, before chances diminish
overnight.

Outlook...
Thursday through Saturday...Winds and seas should stay mostly
below SCA criteria. Several rounds of widely scattered showers
are expected to track through the region and locally higher
winds and waves will be possible in the vicinity of stronger
storms, especially on Wednesday.

Rip currents...
West to southwest winds increase during Wednesday, however waves in
the surf zone are expected to be about 2 feet and therefore a low
risk for the development of dangerous rip currents continues. A
lighter southerly flow Thursday should also result in a low risk of
rip currents.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Deal
Near Term...Gorse/Robertson
Short Term...Robertson
Long Term...Deal
Aviation...Deal/Gorse/Robertson
Marine...Deal/Gorse/Robertson
Hazardous weather outlook, Jun 2, 3:50 PM EDT, 9 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
350 PM EDT Tue Jun 2 2020

DEZ001>004-MDZ008-012-015-019-020-NJZ013-015>023-027-PAZ070-071-
101>106-032000-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Western Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-
Lower Bucks-
350 PM EDT Tue Jun 2 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, southern New Jersey and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a slight risk of severe thunderstorms Wednesday afternoon
and evening. The primary hazard with any severe storm is expected to
be damaging winds.

Heavy rain leading to flash flooding is possible with another round
of storms on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

NJZ001-007>010-012-PAZ054-055-060>062-032000-
Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Carbon-Monroe-
Berks-Lehigh-Northampton-
350 PM EDT Tue Jun 2 2020

This Hazardous Weather Outlook is for northern New Jersey,
northwest New Jersey, east central Pennsylvania and northeast
Pennsylvania.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a slight risk of severe thunderstorms Wednesday afternoon
and evening. The primary hazard with any severe storm is expected to
be damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

NJZ014-024>026-032000-
Eastern Monmouth-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-
350 PM EDT Tue Jun 2 2020

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a slight risk of severe thunderstorms Wednesday afternoon
and evening. The primary hazard with any severe storm is expected to
be damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

ANZ430-431-450>455-032000-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
350 PM EDT Tue Jun 2 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a slight risk of severe thunderstorms Wednesday afternoon
and evening. The primary hazard with any severe storm is expected to
be damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

In the hours before

Special weather statement, Jun 3, 12:24 AM EDT, 44 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1224 AM EDT Wed Jun 3 2020

NJZ007-PAZ055-062-030515-
Warren-Monroe-Northampton-
1224 AM EDT Wed Jun 3 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WARREN...CENTRAL
MONROE AND NORTHEASTERN NORTHAMPTON COUNTIES...

At 1221 AM EDT, an area of strong thunderstorms was located across
Monroe County Pennsylvania and also Warren County New Jersey.
They were moving southeast at 25 mph.

Locations impacted include...
Mount Pocono, East Stroudsburg, Tobyhanna, Pen Argyl, Belvidere,
East Bangor, Stormville, Pocono Pines, Delaware Water Gap,
Tannersville, Alpine Mountain, Long Pond, Reeders, Analomink,
McMichael and Canadensis.

This includes the following highways...
 Interstate 80 in New Jersey between mile markers 0 and 10.
 Interstate 80 in Pennsylvania between mile markers 293 and 314.
 Interstate 380 in Pennsylvania between mile markers 0 and 10.

If outdoors, consider seeking shelter inside a building. The storms
contain heavy rainfall which may cause localized ponding on roads.
Beware of this when driving in these areas overnight.

LAT...LON 4087 7493 4075 7512 4116 7559 4124 7539
      4124 7529
TIME...MOT...LOC 0421Z 322DEG 23KT 4112 7535

PO
Special weather statement, Jun 3, 1:08 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
108 AM EDT Wed Jun 3 2020

NJZ007>010-030545-
Morris-Hunterdon-Somerset-Warren-
108 AM EDT Wed Jun 3 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MORRIS...
NORTHEASTERN HUNTERDON...EAST CENTRAL WARREN AND SOMERSET COUNTIES...

At 107 AM EDT, a strong thunderstorm was located near Oxford, or 17
miles northeast of Easton, moving southeast at 45 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Somerville, Bridgewater, Middlesex, Bound Brook, Manville,
Hackettstown, Washington, High Bridge, Peapack And Gladstone, Oxford,
Chester, Lebanon, Califon, Far Hills, Millstone, Flagtown, Long
Valley, Belle Mead, Martinsville and Great Meadows-Vienna.

This includes the following highways...
 Interstate 287 in New Jersey between mile markers 11 and 27.
 Interstate 78 in New Jersey between mile markers 20 and 38.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4057 7453 4054 7451 4041 7464 4082 7502
      4091 7488 4061 7444
TIME...MOT...LOC 0507Z 317DEG 38KT 4081 7492

PO

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 12:24 AM EDTSpecial Weather StatementPHIWarren51 min
Jun 3, 1:44 AM EDTAreal Flood AdvisoryPHIHunterdon, Middlesex, Morris, Somerset, Warren3 hr
Jun 3, 9:48 AM EDTSmall Craft AdvisoryPHI8 hr
Jun 3, 11:04 AM EDTSevere Thunderstorm WarningPHIHunterdon, Warren41 min
Jun 3, 11:38 AM EDTSevere Thunderstorm WarningPHIHunterdon37 min
Jun 3, 11:59 AM EDTSevere Thunderstorm WarningPHIBurlington, Camden, Hunterdon, Mercer, Middlesex, Monmouth and 1 more46 min
Jun 3, 12:06 PM EDTSevere Thunderstorm WarningPHICamden, Gloucester, Salem39 min
Jun 3, 12:35 PM EDTSevere Thunderstorm WarningPHIBurlington, Camden, Mercer, Middlesex, Monmouth, Ocean and 1 more55 min
Jun 3, 12:38 PM EDTSevere Thunderstorm WarningPHIAtlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 2 more69 min
Jun 3, 12:43 PM EDTSpecial Marine WarningPHI43 min
Jun 3, 1:01 PM EDTSevere Thunderstorm WarningPHIBurlington, Ocean28 min
Jun 3, 1:14 PM EDTSpecial Marine WarningPHI61 min
Jun 3, 1:14 PM EDTSpecial Weather StatementPHICape May, Cumberland61 min
Jun 3, 1:20 PM EDTSpecial Marine WarningPHI55 min
Jun 3, 2:11 PM EDTSpecial Marine WarningPHI34 min
Jun 3, 7:02 PM EDTSevere Thunderstorm WarningPHIBurlington, Camden, Cumberland, Gloucester, Salem58 min
Jun 3, 7:11 PM EDTSevere Thunderstorm WarningPHISussex, Warren64 min
Jun 3, 7:21 PM EDTTornado WarningPHIBurlington, Camden, Gloucester24 min
Jun 3, 7:53 PM EDTSevere Thunderstorm WarningPHIMorris, Sussex36 min
Jun 3, 7:55 PM EDTSevere Thunderstorm WarningPHIAtlantic, Burlington, Camden, Cumberland, Gloucester, Ocean and 1 more33 min
Jun 3, 11:29 AM EDTSevere Thunderstorm WarningPHIBerks, Chester, Montgomery46 min
Jun 3, 5:46 PM EDTSevere Thunderstorm WarningPHIBerks44 min
Jun 3, 6:26 PM EDTSevere Thunderstorm WarningPHIBerks, Chester, Montgomery64 min

Nearby

Special Weather Statements in New Jersey, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.